The SSRI Experience: the First 30 Days
Part 2: A fictional example of 30 days on psychiatric medication.
Posted April 12, 2021
- SSRI medications can take time to kick in.
- Early side effects can discourage continuation of a drug.
- Sticking with the medication can lessen anxiety.
This article is the second part in a two-part series called "The SSRI Experience." The first part can be found here.
John was initially reluctant to start medication, thinking that, as for most of his life, he could power through this on his own. Eventually, he decided to start taking escitalopram, 5 mg each morning.
Day 0 to 4: Is this doing anything at all?
Nothing. Nothing happened for the first five days of taking the medication. John expected results soon and was tempted to quit early. On two of those days, he almost forgot to take the pill and had to drive home to get it; it was not part of his routine yet. He had never taken any medication regularly and did not like the idea of being on pill. Especially when his anxiety continued, and his sleep remained poor. Then the side effects began. By day 5, John began to notice some subtle changes, for the worse.
Day 4 to 7: Heartburn, headaches, and nausea
About a week into taking medication, John noticed heartburn. A lump in his throat that made him want to eat or drink to get the feeling of the lump to go away. His bowel habits changed too: He was no longer regularly going to the bathroom each morning. His stool was more loose than before. Because of his heartburn, he was less hungry and even noticed some slight weight loss. At times after taking his medicine, he would feel slightly nauseous—not to the point of vomiting, but certainly something worth noting. He also experienced a mild, dull headache on some days.
Day 7 to 14: Irritability and Sleepiness
Just as the heartburn began to subside, John began to notice he was becoming a little more irritable. It was hard to say if this was more of the same he had before, but he worried it may have become a bit worse. He was a bit quicker with his temper and would snap a bit more than he would have in the past. It was not a 40 percent increase, but certainly 10 to 20 percent more. Worried that he was getting worse, not better, he called his psychiatrist and was advised to continue, that his response was normal. He was very close to stopping the medication.
Then the sleepiness began. Within one to two hours of taking his medication in the morning, he would begin yawning excessively and almost wanting to take a nap by 10:00 each morning. His coffee use increased from one cup in the morning to two to three cups per day, and he would sometimes visibly yawn through meetings. Being sleepy also affected his memory—he was slower to find words, remember facts, and overall felt a lot less sharp than he was used to. He was still waking up too early each morning, sleeping about six hours per night. So far, it seemed the medicine made things worse, not better, and he continued to question what he was doing.
Day 14 to 21: Relief!
Fortunately, about two weeks into starting the medication, the heartburn, nausea, and headaches had subsided. After a grueling week of yawning and sleepiness, the daytime energy (and his memory) also began to improve. As the nasty side effects began to fade, it became easier to notice what else had changed in his life.
Day 21 to 28: Feeling Smug and Giggling
About three weeks since starting his medicine, John became more accustomed to taking it. He kept extra pills in his car and office for the rare instances he did forget, but overall taking the pill was something he did with brushing his teeth. It also felt like some accomplishment to have gotten past the initial side effects. His libido had decreased a bit—initially he had not even thought of sex for the first two weeks, but now those thoughts were returning, and everything still worked when he tried. Then he noticed what was starting to go right.
John began to notice that he would giggle or laugh out loud more. His friends and family seemed funnier, and in some carefree moments, he found himself laughing a lot more. Problems he would obsess about before, he could now recognize, and ignore in a healthy way. He was sweating the small stuff less and aware of it. That made him happy. Some (small) problems actually do solve themselves, and it's nice to have the energy and focus to worry about what really matters.
Sitting in the evenings, he began to feel smug. Or cozy. Or, at peace. In these rare moments, he began to have the feeling that "everything is alright." The screaming anxious thoughts in his head had subsided. The constant thinking about what should have been done or said, or what needed to be done later, were replaced by a calm presence, and perhaps even gratitude for the way things were. His friend found him easier to deal with as he was generally less upset and less reactive. He had time to ask his friends about their problems, rather than being obsessed with his own. Did his problems go away? No. But he certainly felt the bumps of life about 20 percent less. A 20 percent shock absorber is a powerful tool on the busy and bumpy road of daily life.